Straterra taken after dinner

iVillage Member
Registered: 04-05-2003
Straterra taken after dinner
2
Sat, 04-05-2003 - 5:54pm
Hi, lurker here needs some advice. I visit the board often but have never posted.

My 11 year old son, just diagnoised with ADD, started straterra 3 weeks ago. He

started at 18 mg once a day after dinner, then went to 36mg (two 18mg) after dinner. I saw no results so

the doctor put him on 50mg( two 25 mg) to take after dinner. I do see an improvement

but the straterra wears off in the late afternoon and his mood is horrible. So today

I had him take 50mg (two 25 mg)this morning but it made him so tired.

Do anyone else kids at this age take the meds at night? Should I

continue it at night or will his body get use to taken it in the morning and he won't be so tired? His doctor

says to have him take it when I feel it's good for him. The doctor did say I could

try one 25 mg in the morning and one 25mg after dinner but is the dose still 50 mg or will it actually be lower because it's not taken together? He is 11 and weights 75 pounds. Any advice? Thanks and this board is great and has alot of advice.

Avatar for keke0116
iVillage Member
Registered: 03-26-2003
Sat, 04-05-2003 - 6:37pm
I'd try a split dose! You can't 'cut' the pill, so there would be 2 tablets. Right now, they come in 18 mg, 24 mg, 40 mg, 60 mg doses, to the best of my knowledge, so you might be looking at 24 mg each in the a.m. and after school. You might have to battle the insurance company a bit to get it covered, but it is worth the fight. BTDT! The ads for Strattera emphasize the '24 hour effect' which is NOT the case ... it really is just 'longer than some of the others.' So, don't fall into a sense of a true 24 hour effect because that's not the case. If he take it before goes to bed, then some of the 'effectiveness' is coming while he's asleep, which isn't doing anyone any good. If he can't take it in the a.m. without side effects (sleepiness) then the split dose is probably your best bet.

Good luck.

Nancy

Nancy 

<?xml:namespace prefix = v ns = "urn:schemas-microsoft-com:vml" />
iVillage Member
Registered: 04-13-2003
Sun, 04-13-2003 - 4:27pm
My 11 yr old son has been on Strattera going on 3 months now. We take 2 40 milligrams caplets (yes, 80) every morning. The first few weeks especially as we were working dosages out he will have sick stomach feeling. we had him take the tablets then eat crackers and peanut butter for breakfast to stop the sick feeling. Also had him get up half an hour earlier than usual to give stomach time to settle. Dr. told us it was to be taken in the morning and I agree with the other post that if you son is taking after dinner it probably is going thru "good effects" while sleeping. We did not have sleepiness we had not able to sleep thru the night so I moved bedtime back 1/2 an hour, you might try moving bedtime up a litte. and we lost weight. my dr. talked to her drug rep and weight loss is only supposed to happen for the first 4to5 months then will level off and will gain some back. She also had be put him on a diet of milkshakes. and full fat yogurt mixed with fruit. And a mulitvitamin. I have noticed that afternoons are a bit more active than mornings, guess meds wearing off a bit, we combat that with a healthy snack. Hope this helps.